RSS
TwitterFacebook

Gadolinium Detection Method May Help Explain Retention of MRI Contrast Dye: Study

  • Written by: Irvin Jackson
  • 1 Comment

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

German researchers report that they have likely found a new method of accurately detecting gadolinium retained by the body following an MRI with contrast, indicating that the method may help explain why the toxic metal may not be properly expelled from the body as the manufacturers indicate. 

In a study published in the January issue of the Journal Of Trace Elements In Medicine and Biology, researchers from the University of Münster reported positive results from using laser ablation mass spectrometry to detect retention from gadolinium-based contrast agents (GBCAs) used in MRI scans.

In addition, the findings support a hypothesis for how the gadolinium (Gd) is escaping the chelation process, which is supposed to help it pass completely through the body without being retained in the tissues.

Gadolinium-based contrast agents are commonly used during MRI exams to help enhance the images. In recent years concerns have emerged about the risk of gadolinium deposits accumulating in the body, with studies finding that some users are left with remnants of the toxic metal in their brain, or other parts of the body, long after receiving the contrast dye.

Exposure to gadolinium MRI contrast dye among individuals with pre-existing renal impairment has previously been linked to a risk of severe and life-threatening skin problems, known as nephrogenic systemic fibrosis (NSF). However, recently reports have emerged about complaints of problems experienced by individuals with normal kidney function, who have complained of bone and joint pain, nerve damage, skin thickening or discoloration, persistent headaches, brain fog, memory loss and other symptoms associated with retention of the MRI contrast dye.

In this latest study, researchers tested a new method to detect gadolinium in tissue samples from patients who were injected with an MRI contrast dye. The method involved a process the researchers called laser ablation -inductively coupled plasma – triple quadrupole -mass spectometry (LA-ICP-MS/MS). The method was useful for monitoring both gadolinium and phosphorous in the body, the researchers found.

Researchers indicate that the method was suitable for investigating deposits of gadolinium in the skin of NSF patients and in brain tissues at high spatial resolution. However, the results of the experiments may also help determine why gadolinium deposition occurs in the first place.

“The results support the hypothesis that Gd is liberated in a tranmetallation process and precipitated as an insoluble phosphate salt,” the researchers concluded. “This method is a viable tool for analyses requiring higher resolutions of lower detection limits of elements taking part in the pathogenesis of NSF and the deposition of Gd in brain tissue.”

Manufacturers of some contrast agents now face a growing number of MRI contrast dye lawsuits, alleging that users and the medical community were not adequately warned about the risk of developing gadolinium deposition disease, which may cause fibrosis of internal organs, bones and skin.

Tags: , , , ,

1 comment

  1. Jerry Reply

    I have had numerous CT scans over the last 13 yrs for various ailments including knee surgeries, examination of radiology of my back for arthritic problems there. I have # least three of of those systems, including severe muscle spasms that cause severe pain. including back and knee.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.